Several serious infections are known to be commonly transmitted in health care environments. One of these if Clostridium difficile. Those most at risk are the elderly, those taking antibiotics, and those in medical care settings. Those having gastrointestinal procedures, chemotherapy, inflammatory bowel disease, and immunosuppression therapy are also at risk.
The infection can cause conditions ranging from mild diarrhea to bowel perforation, septic shock, and death. Recently, more virulent strains have become common, along with infection cases, especially in elderly patients.
Preventive measures include taking antibiotics only as prescribed, telling the doctor of getting diarrhea within months of taking antibiotics, washing hands before eating and after using the bathroom, using a separate bathroom in cases of diarrhea, or cleaning bathroom well if used by someone with diarrhea.
Symptoms include watery diarrhea (at least three bowel movements per day for two or more days), fever, loss of appetite, nausea, and abdominal pain or tenderness.
Treatments include antibiotics such as metronidazole, vancomycin, or fidaxomicin, as well as some experimental treatments.